Hail, Nemaha
- When
- September 30, 10:30 PM CST
- Where
- Nemaha County, 7 mi S of Oneida
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.769, -95.920
The low level jet helped to trigger showers and thunderstorms during the overnight hours of September 30th into early October 1st. A few of the storms produced hail over one inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
The low level jet helped to trigger showers and thunderstorms during the overnight hours of September 30th into early October 1st. A few of the storms produced hail over one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 30, 5:20 PM CST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 620 PM CDT WED SEP 30 2009 .UPDATE... UPDATED THE AVIATION DISCUSSION FOR THE 00Z TAFS. && .DISCUSSION... SEE PREV DISCUSSION. && .AVIATION... WHETHER TS WILL MOVE OVER THE TERMINALS IS STILL IN DOUBT WITH RUC/NAM/GFS FORECAST SOUNDINGS SHOWING PRETTY DRY LAYER AT 700MB. SFC BASED STORMS LOOK UNLIKELY AND PARCELS AROUND 700MB WILL LIKELY NEED TO BE LIFTED AT LEAST 100MB TO SATURATION. SO QUESTION IS WHETHER DYNAMIC FORCING WITH ISENTROPIC UPGLIDE WILL BE ENOUGH FOR ELEVATED STORMS. THERE SHOULD BE SOME STORMS AROUND BUT CERTAINTY IN COVERAGE LEADS ME TO MAINTAIN VCTS AT THIS TIME. CONTINUED LOW LEVEL MOISTURE ADVECTION BELOW 850 SHOULD ALLOW MVFR CIGS TO DEVELOP AFTER 06Z. LATEST MODELS CONTINUE TO BE PROGRESSIVE...SO HAVE TRENDED TIMING OF PREVIOUS FORECAST UP A COUPLE HOURS. WOLTERS && .PREV DISCUSSION.../349 PM CDT WED SEP 30 2009/ DEEP H5 TROUGH NOW MAKING ITS WAY ACROSS THE CENTRAL ROCKY MOUNTAINS AND ASSOCIATED SURFACE LOW IN THE LEE OF THE ROCKIES ARE BEGINNING TO TAKE SHAPE THIS AFTERNOON. WINDS WILL REMAIN GUSTY THROUGH THE NIGHT AS THE SURFACE PRESSURE GRADIENT CONTINUES TO TIGHTEN AND THE SFC LOW MOVES OUT ON TO THE PLAINS. MOISTURE RETURN HAS BEGUN IN EARNEST AHEAD OF THIS LOW PRESSURE WITH 60 DEWPOINTS INTO NORTH CENTRAL KANSAS THIS AFTERNOON AND 65 DEWPOINTS INTO NORTH CENTRAL OKLAHOMA. EXPECT THIS NARROW MOISTURE PLUME TO CONTINUE TO ADVECT NORTHWARD OVERNIGHT AS 60 KT LLJ KICKS UP. MID LEVEL LAPSE RATES WILL STEEPEN OVERNIGHT ABOVE BROAD WARM AIR ADVECTION ASSOCIATED WITH THE LLJ. ELEVATED INSTABILITY WILL DEVELOP IN THE FORM OF 500 TO 1500 J/KG MUCAPE LIFTED FROM A LAYER BETWEEN 800 AND 700 HPA. MODEL SOUNDINGS INDICATE THAT SOME CIN WILL NEED TO BE OVERCOME IN ORDER TO INITIATE THIS CONVECTION BUT THE MAGNITUDE OF THE LLJ AND ISENTROPIC UPSLOPE FLOW WILL LIKELY OVERCOME ANY INHIBITION...ESPECIALLY WHERE ISENTROPIC CONVERGENCE IS MAXIMIZED. THAT SAID...THE BEST CHANCES WILL BE OVER EXTREME NORTHERN AND NORTHEASTERN KANSAS BTWN 06 AND 14 UTC...AND EVEN BETTER CHANCES WILL EXIST FARTHER NORTHEAST ACROSS IOWA. A FEW ELEVATED STORMS MAY BE ONGOING AFTER SUNRISE THURSDAY. ASIDE FROM THIS ACTIVITY...CLOUD COVER SHOULD BE FAIRLY DENSE AND WILL ACT TO KEEP INSTABILITY RELATIVELY LOW OUT AHEAD OF THE COLD FRONT. RECENT MODEL RUNS HAVE SPED UP THE FRONTAL PROGRESSION TO THE EXTENT THAT IT WOULD BE OUT OF THE AREA BEFORE SURFACE BASED CONVECTION WOULD BE POSSIBLE. A FEW OF THE HIGH RES MODELS DO STILL KEEP A SLIGHTLY SLOWER COLD FRONTAL PROGRESSION WHICH WOULD PUSH THE FRONT OUT OF THE AREA BY AROUND 19 TO 20 UTC. REGARDLESS OF TIMING...FEEL THAT THE BEST CHANCE OF ANY SEVERE WEATHER WILL BE OVER EASTERN PORTIONS OF THE CWA...AND SOME FAIRLY SIGNIFICANT INHIBITION WILL REDUCE THE TORNADO THREAT TO NEAR ZERO. EVEN WITH INHIBITION... MAGNITUDE OF FORCING SHOULD NOT HAVE MUCH TROUBLE INITIATING CONVECTION IMMEDIATELY ALONG THE FRONTAL BOUNDARY BY MID MORNING. STRONG WEST WINDS WILL KICK UP BEHIND THE FRONT...AND LAST THROUGH THE DAY ON THURSDAY WITH SHARPLY COOLER TEMPERATURES. BB STRONG UPPER TROUGH CLOSES OFF AND SLOWS DOWN OVER THE WESTERN GREAT LAKES THURSDAY NIGHT INTO FRIDAY. THIS KEEPS US IN NW FLOW BOTH AT THE SURFACE AND ALOFT THROUGH FRIDAY NIGHT. PV LOBE ROTATING AROUND UPPER LOW BRINGS LIFT AND A CHANCE OF SHOWERS FOR FAR NORTHEAST KS FOR FRIDAY INTO FRIDAY EVENING. SURFACE RIDGE THEN MOVES ACROSS ERN KS ON SATURDAY WITH COOL TEMPS...BUT MUCH LIGHTER WINDS. DEEP UPPER LOW TRAVERSES INTO THE INTERMOUNTAIN WEST ON SUNDAY AND LEE LOW DEVELOPS DURING THE AFTERNOON. INCREASING WARM AIR ADVECTION AT THAT POINT BRINGS IN THE FIRST SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. AFOREMENTIONED UPPER TROUGH THEN GETS KICKED OUT BY ANOTHER SHORTWAVE...BRINGING THUNDERSTORM CHANCES TO EASTERN KANSAS FOR SUNDAY NIGHT THROUGH AT LEAST MONDAY NIGHT. SHOWERS MAY LINGER INTO TUESDAY MORNING AS SYSTEM MOVES OFF THE THE EAST. CONSIDERABLE UNCERTAINTY EXISTS FOR EVOLUTION OF WEATHER PRODUCING SYSTEMS FOR TUESDAY INTO WEDNESDAY AS GFS AND ENSEMBLE ARE NOT AT ALL SIMILAR BY THAT TIME...AND GFS ENSEMBLE SHOWS VERY LARGE STANDARD DEVIATION IN MID TROPOSPHERIC HEIGHT FIELDS. AT THIS TIME HAVE GONE DRY FOR WEDNESDAY...BUT THIS COULD EASILY CHANGE. GDP && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 814 PM CDT WED SEP 30 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-020115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 814 PM CDT WED SEP 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TO DEVELOP MANLY AFTER MIDNIGHT ACROSS NORTHEAST AND PARTS OF EAST CENTRAL AND NORTH CENTRAL KANSAS. A FEW STORMS MAY BE CAPABLE OF PRODUCING HAIL...BUT CONDITIONS DO NOT APPEAR TO BE AS FAVORABLE FOR WIDESPREAD LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG COLD FRONT WILL MOVE THROUGH EASTERN KS THROUGH THE MORNING WITH THUNDERSTORMS EXITING KANSAS BY EARLY AFTERNOON THURSDAY. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO BE STRONG AND PRODUCE HAIL AND GUSTY WINDS OVER EAST CENTRAL AND NORTHEAST KANSAS THROUGH THE MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LESS LIKELY FOR TONIGHT AND THURSDAY. WOLTERS
The Topeka radar (KTWX), 90 km away, was scanning. The volume nearest the first event began at 04:27 UTC.
3 hail. Local standard time, as filed.
Public estimated 1.5 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196043, 196038, 196041.